Pennsylvania, 2012Flash Flooding and Heavy Rain in Pennsylvania, May 8, 2012
May 8, 2012 · NWS PBZ · 6 events in 1 county or zone
A slow moving thunderstorm produced flash flooding across portions of Westmoreland county. Up to 3 inches of rain were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $165,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorm produced flash flooding across portions of Westmoreland county. Up to 3 inches of rain were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 8, 4:13 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, May 8, 4:13 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT TUE MAY 8 2012
.SYNOPSIS...
REMAINING SHOWERS AND THUNDERSTORMS WILL END THIS EVENING AS A
COLD FRONT SLIDES EAST OF THE RIDGES. COOLER TEMPERATURES CAN BE
EXPECTED FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
LATE AFTN UPDATE WAS ISSUED TO ADJUST HOURLY TRENDS AND OVERNIGHT
LOWS.
PREVIOUS...
A COLD FRONT WILL PUSH EAST OF THE RIDGES BY THIS EVENING AND
BRING A FEW SHOWERS OR THUNDERSTORMS WITH THE FRONTAL PASSAGE.
COOLER AND DRIER AIR WILL PUSH INTO THE DISTRICT LATER TONIGHT
BEHIND THE FRONT. THE UPPER TROF BEHIND THE FRONT WILL SPAWN SOME
SHOWERS WEDNESDAY AFTERNOON WITH THE HEATING OF THE DAY. &&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
A FEW RAIN SHOWERS MAY LINGER INTO THE EVENING HOURS OF WEDNESDAY
BUT HIGH PRESSURE BUILDING IN LATE WEDNESDAY NIGHT WILL BRING
AN END TO THE SHOWERS ALONG WITH CLEARING SKIES MUCH COLDER
TEMPERATURES FOR THURSDAY MORNING. HIGH PRESSURE WILL DOMINATE
THURSDAY WITH LOTS OF SUNSHINE AND TEMPERATURES REMAINING WELL BELOW
NORMAL.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL DRIFT EAST INTO THE MID ATLANTIC STATES...WITH
DRY WEATHER CONTINUING THROUGH LATE SATURDAY. A COLD FRONT IS
PROGGED TO MOVE ACROSS THE GREAT LAKES AND INTO THE OHIO VALLEY
SUNDAY...BRINGING A CHANCE OF SHOWERS. THE PROGRESS OF THE FRONT
SHOULD SLOW EARLY NEXT WEEK AS THE UPPER FLOW BECOMES SOUTHWEST AND
A SURFACE WAVE DEVELOPS AND RIDES ALONG THE SURFACE BOUNDARY.
UNSETTLED SHOWERY CONDITIONS SHOULD PERSIST MONDAY AND TUESDAY.
TEMPERATURES ARE FORECAST TO BE NEAR NORMAL THROUGH THE EXTENDED
PERIOD.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
THE MAIN SWATH OF PRECIPITATION HAS PUSHED EAST OF THE TERMINALS
INTO EASTERN PA. THE COLD FRONT HAS REACHED A KFKL...KBVI TO KHLG
LINE AND WILL CONTINUE TO ADVANCE SLOWLY EASTWARD THIS EVENING. MVFR
CEILINGS AND AREAS OF IFR RESTRICTIONS IN SHOWERS SHOULD IMPROVE TO
VFR FOR A FEW HOURS BEHIND THE FRONT EARLY TONIGHT EXCEPT ACROSS THE
FAR NORTH.
BUFKIT SHOWS A SHALLOW SURFACE BASED INVERSION FORMING AFTER 06Z.
EVAPORATION OF MOISTURE FROM RECENT RAIN WOULD TEND TO AID FOG
DEVELOPMENT. INCLUDED A PERIOD OF MVFR STRATUS AND FOG LATE TONIGHT
FOR ALL TAFS WITH CLOUD BASES LIFTING TO AROUND 3000 WEDNESDAY
MORNING.
UPPER TROUGH AXIS WILL SWING ACROSS THE UPPER OH VALLEY WEDNESDAY.
THERE SHOULD BE INSTABILITY TO ALLOW SCATTERED SHOWERS TO DEVELOP IN
THE AFTERNOON.
.OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...
SURFACE HIGH PRESSURE BUILDING IN FROM THE WEST SHOULD PROVIDE
GENERALLY VFR WEATHER WEDNESDAY NIGHT THROUGH SATURDAY. A COLD FRONT
WILL MOVE INTO THE REGION AND BRING SCATTERED PRECIPITATION AND THE
POTENTIAL FOR RESTRICTIONS SUNDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
15
Hazardous weather outlook, May 8, 11:29 AM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1229 PM EDT TUE MAY 8 2012
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-091630-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1229 PM EDT TUE MAY 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 8, 2:20 PM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT TUE MAY 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG HERMITAGE 41.23N 80.44W
05/07/2012 MERCER PA NEWSPAPER
ROOF BLOWN OFF LARGE INDUSTRIAL BUILDING
&&
EVENT NUMBER PBZ1200431
XXSpecial weather statement, May 8, 5:47 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT TUE MAY 8 2012
PAZ073-074-082345-
WESTMORELAND PA-WESTMORELAND RIDGES PA-
647 PM EDT TUE MAY 8 2012
...HEAVY RAIN...
SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO
MOVE THROUGH THE FOLLOWING COUNTY...WESTMORELAND AND WESTMORELAND
RIDGES...
AT 638 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
A CLUSTER SHOWERS AND ISOLATED THUNDERSTORMS CENTERED 3 MILES
SOUTHWEST OF JEANNETTE...OR ABOUT 3 MILES SOUTHEAST OF
IRWIN...MOVING EAST AT 20 MPH.
THESE SHOWERS AND STORMS ARE MOVING OVER AN AREA THAT HAS ALREADY
RECEIVED A HALF TO THREE QUARTERS OF AN INCH OF RAIN DURING THE
PREVIOUS HOUR. THIS AREA OF RAINFALL WILL POND WATER ON ROADS AND
IN LOW LYING AREAS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THIS CLUSTER OF SHOWERS
INCLUDE...
JEANNETTE... NEW STANTON... GREENSBURG...
LATROBE... DERRY... LIGONIER...
LAUREL MOUNTAIN STATE PARK...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAINFALL AND FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.
&&
LAT...LON 4016 7914 4015 7916 4014 7916 4011 7918
4010 7919 4011 7920 4008 7925 4024 7971
4037 7970 4035 7910
15Flash Flood, Westmoreland
- When
- May 8, 6:35 PM EST to 9:00 PM EST
- Where
- Westmoreland County, 0.53 mi E of Greensburg to 0.68 mi SSW of Greensburg
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.300, -79.540
Emergency management reported heavy rains producing flash flooding across numerous roads and on private properties across the county.
Flash Flood, Westmoreland
- When
- May 8, 6:43 PM EST to 9:00 PM EST
- Where
- Westmoreland County, Greensburg to 0.35 mi SE of Greensburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.300, -79.550
Emergency management reported flooding of church basement in Greensburg.
Flash Flood, Westmoreland
- When
- May 8, 6:44 PM EST to 9:00 PM EST
- Where
- Westmoreland County, 0.07 mi E of Penn to 0.1 mi E of Penn
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.330, -79.629
Emergency management reported a stream flooding homes on 14th Street in Jeannette.
Flash Flood, Westmoreland
- When
- May 8, 7:11 PM EST to 9:15 PM EST
- Where
- Westmoreland County, 1.48 mi NNW of Whitney to 1.15 mi W of Hostetter
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -79.430
Emergency management reported flooding of a personal care home west of the airport.
Flash Flood, Westmoreland
- When
- May 8, 7:50 PM EST to 9:15 PM EST
- Where
- Westmoreland County, 0.53 mi E of Greensburg to 0.76 mi SE of Greensburg
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.300, -79.540
Emergency management reported numerous roads flooded in Hempfield Township.
Heavy Rain, Westmoreland
- When
- May 8, 8:10 PM EST
- Where
- Westmoreland County, 0.53 mi W of Luxor
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -79.480
A trained spotter reported 3.00 inches of rain during the event.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, May 8, 2012$270,000 · EF0 · 7 events
- Damaging Wind in Arizona, May 8, 2012$120,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Texas, May 8, 20121 injured · $50,000 · 1 in hail · 8 events
- Flash Flood in Puerto Rico, May 8, 2012$100,000 · 1 event
- Hail in Texas, May 8, 2012$20,000 · 1.75 in hail · 1 event
- Flood in Arkansas, May 8 to 16, 2012$15,000 · 1 event
- Hail in New Mexico, May 8, 20121.75 in hail · 4 events
- Flash Flooding in Alabama, May 8, 20124 events
- Funnel Clouds in Wisconsin, May 8, 20123 events
- Flash Flooding in Ohio, May 8, 2012$5,000 · 2 events
- Damaging Winds in Florida, May 8, 2012$2,000 · 59 kt wind · 2 events
- Damaging Winds in Florida, May 8, 201252 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377743, 377746, 377748, 377749, 377750, 377751.